Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Grand Rapids, MI

June 10, 2020Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2020, 11:29 AM EDT for Kent County, Michigan. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 11:29 AM EDT (15:29 UTC)
Expired
Jun 10, 2020, 12:46 PM EDT
In force
77 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 10:59 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:11 AM EDT, 18 minutes earlier.

Area forecast discussion, Jun 10, 11:11 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1111 AM EDT Wed Jun 10 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 330 AM EDT Wed Jun 10 2020

- Severe Thunderstorms This Afternoon

- Cooler End of the Week, But Hazardous Beach Conditons Into Thursday

&&

.UPDATE...
Issued at 1112 AM EDT Wed Jun 10 2020

The thunderstorms are moving across the I-94 area, west of Jackson
as I write this. The storms will continue to develop into a solid
line of storms that will reach the eastern sections by mid
afternoon. Strong winds are the greatest threat with these storms.
There is strong low level moisture transport, focused on the I-69
area early this afternoon. the low level jet axis by mid afternoon
will be just east of US-131 and there will be speed convergence
as the core of the low level jet at 4 pm will be south of our CWA.
Add to that a strong upper jet crossing the area with unusually
strong upper level wave, it's clear there is a significant severe
storm threat today.

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Jun 10 2020

-Severe Thunderstorms This Afternoon-

As the remnants of Cristobal continues to move northwards into
Ontario, an negatively tilted trough with a compact vorticity max
will shift northeastward out of the central US into the Great
Lakes region. At the surface, a trailing cold front associated
with the larger scale trough will sweep eastward across the state
this afternoon and evening.

Ahead of this trailing cold front which will act as our focus for
thunderstorm activity, deep layer shear will increase to over 50
knots as a mid level speed max of 70 to 80 knots noses into the
state. Simultaneously, daytime heating/destabilization will
increase MLCAPE values towards 2000 J/kg. A mixed storm mode can
be expected, with discrete cells to start at initiation, filling
in to become a line with bowing segments as it progresses into the
central part of the state.

All that said, storms are expected to initiate between Noon-2 PM
this afternoon in far southwest lower MI, then progress east into
the late afternoon and evening becoming increasingly more
widespread, especially east of US-131. Our primary concern for
these storms will be damaging winds, especially with line
segments, but large hail and even a few tornadoes will be
possible.

-Cooler End of the Week, But Hazardous Swim Conditons Into Thursday-

Into Thursday, light showers will wrap around the western flank of
the trailing low pressure system as breezy winds shift westerly.
This will bring cooler and less humid air to end the week.
High temperature will be near 10 to 15 degrees below normal by
Friday and Saturday, with expected highs in the mid to upper 60s
range.

While general weather should be fairly quiet, beach conditions will
be very hazardous to swimmers today and Thursday. Wave heights
will peak towards 8 feet overnight Wednesday into Thursday, then
will gradually subside into Thursday afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 718 AM EDT Wed Jun 10 2020

Some areas of MVFR and isolated IFR can be expected through the
afternoon in thunderstorms. Large hail and wind gusts over 50
knots are possible with some of the storms. The greatest threat
will be from LAN to JXN from 18Z to 21Z.

&&

.MARINE...
Issued at 330 AM EDT Wed Jun 10 2020

There will be a lull in winds this morning, then sustained winds
will increase with gusts reaching gales by this evening on the
backside of the storm system this afternoon. This will build wave
heights towards the 8 feet range before winds gradually diminish
Thursday afternoon as a surface low departs.

&&

.HYDROLOGY...
Issued at 330 AM EDT Tue Jun 9 2020

Following rainfall amounts of around 0.5 to local amounts up to 1.0
inch Tuesday afternoon and evening primarily across the Muskegon
and western Grand Basins, an additional 0.5 to 1.0 inch of
rainfall will be possible this afternoon and evening especially
across southern and easter Lower Michigan. Any impactful flooding
is still expected to be fairly localized, and minimal impacts are
expected for larger rivers/streams as they should be able to
handle an inch of rain. We will however want to be careful to
monitor any possible training of convection that may result in
increased flooding impacts.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
     050-056-064-071.

LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.

&&

UPDATE...WDM
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...Ostuno
HYDROLOGY...Thielke
MARINE...Thielke
Hazardous weather outlook, Jun 10, 4:52 AM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
452 AM EDT Wed Jun 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
452 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a moderate risk of severe weather today. Thunderstorms
with hail and damaging wind gusts up to hurricane force are
expected from late morning through late afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed by this afternoon.

LMZ844>849-110900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
452 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

South gales to 40 knots will pose a hazard to mariners.
Thunderstorms with wind gusts over storm force are also possible
this morning into the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jun 10, 7:53 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     NON-TSTM WND GST 2 W GRAND HAVEN         43.06N 86.26W
06/10/2020  M52 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL GRAND HAVEN LIGHT.

0252 AM     NON-TSTM WND GST 1 ENE NORTON SHORES     43.17N 86.23W
06/10/2020  M51 MPH          MUSKEGON           MI   ASOS

            ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.

0228 AM     NON-TSTM WND GST 3 NE SHELBY             43.64N 86.33W
06/10/2020  M49 MPH          OCEANA             MI   MESONET

            MESONET STATION AU347 HART-SHELBY OCEANA
            COUNTY AIRPORT.

0202 AM     NON-TSTM WND GST 17 W KEELER             42.12N 86.49W
06/10/2020  M47 MPH          LMZ844             MI   MESONET

            MESONET STATION XSTJ ST. JOSEPH PIER.

0204 AM     NON-TSTM WND GST 1 NW NORTON SHORES      43.17N 86.26W
06/10/2020  M46 MPH          MUSKEGON           MI   MESONET

            MESONET STATION EW5817 NORTON SHORES.

0439 AM     NON-TSTM WND GST 2 S HOLLAND             42.75N 86.10W
06/10/2020  M46 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

0130 AM     NON-TSTM WND GST MACATAWA                42.77N 86.20W
06/10/2020  M45 MPH          OTTAWA             MI   MESONET

            NOAA NOS STATION HLNM4 HOLLAND HARBOR.

0415 AM     NON-TSTM WND GST 2 ENE LUDINGTON         43.97N 86.40W
06/10/2020  M45 MPH          MASON              MI   AWOS

            AWOS STATION KLDM LUDINGTON MASON.

&&

CAS
Special weather statement, Jun 10, 9:33 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
933 AM EDT Wed Jun 10 2020

MIZ044>046-050>052-056>059-064>067-071>074-101445-
Clinton-Isabella-Gratiot-Ingham-Calhoun-Mecosta-Allegan-Ottawa-Barry-
Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
933 AM EDT Wed Jun 10 2020

...STRONG THUNDERSTORMS DEVELOPING THIS MORNING...

At 930 AM EDT, strong to severe thunderstorms were developing in
northeast Illinois and northern Indiana. These storms were moving
northeast at 45 mph.

The storms will move into Southwest Lower Michigan after 10 AM.
Scattered clusters of thunderstorms are expected to develop across
much of Lower Michigan during the day.

Damaging wind gusts over 60 mph, falling trees, and power outages
are the greatest concern today. Isolated large hail greater than an
inch in diameter is possible. A tornado is also possible. Cloud to
ground lightning strikes are a danger in any thunderstorm.

The storms today will develop and move quickly. Stay close to
shelter. When thunder roars, go indoors. Be aware of large trees
that could fall onto powerlines and homes. Prepare for the
possibility of a power outage. Have more than one way to receive
warnings from the National Weather Service.

LAT...LON 4207 8622 4224 8622 4224 8637 4249 8625
      4295 8622 4347 8646 4347 8604 4382 8604
      4381 8461 4347 8461 4346 8437 4278 8436
      4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 1318Z 208DEG 38KT 4149 8678

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:03 PM EDTSpecial Marine WarningGRR69 min
Jun 9, 8:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo, Van Buren55 min
Jun 9, 9:31 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia, Kent, Montcalm33 min
Jun 9, 11:45 PM EDTSevere Thunderstorm WarningGRRNewaygo34 min
Jun 9, 11:54 PM EDTSpecial Marine WarningGRR47 min
Jun 10, 12:17 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa21 min
Jun 10, 1:16 AM EDTSevere Thunderstorm WarningGRRAllegan22 min
Jun 10, 9:33 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more72 min
Jun 10, 10:13 AM EDTSpecial Marine WarningGRR92 min
Jun 10, 11:06 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo84 min
Jun 10, 11:12 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren71 min
Jun 10, 11:20 AM EDTSpecial Marine WarningGRR85 min
Jun 10, 12:00 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia90 min
Jun 10, 12:09 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Muskegon, Newaygo70 min
Jun 10, 12:28 PM EDTSevere Thunderstorm WarningGRRGratiot32 min
Jun 10, 12:51 PM EDTSevere Thunderstorm WarningGRRClare, Gratiot, Isabella, Osceola57 min
Jun 10, 1:29 PM EDTSevere Thunderstorm WarningGRRKalamazoo61 min
Jun 10, 1:47 PM EDTSevere Thunderstorm WarningGRRCalhoun43 min
Jun 10, 1:50 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry40 min
Jun 10, 2:07 PM EDTSevere Thunderstorm WarningGRREaton53 min
Jun 10, 2:25 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson65 min
Jun 10, 2:39 PM EDTSevere Thunderstorm WarningGRREaton, Ingham66 min
Jun 10, 3:05 PM EDTSevere Thunderstorm WarningGRRJackson40 min
Jun 10, 3:18 PM EDTAreal Flood AdvisoryGRREaton, Ingham3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.